- Message from the Co-Chairmen (Spring 2014)
- Can You See Me Now? Visibility in Work Zones at Night
- Manage Your Stress
- Subcontractor Safety
- Emergency Action Plans Help Keep Workers Safe
- Five Useful Apps for Construction Laborers
- FDA Caps Acetaminophen Dosage in Prescription Medications
- Wellness in the Workplace Cuts Chronic Illness Costs
- Workplace Safety Begins with Breakfast
- When Walking for Health Walk for Safety Too
- It's Your Body, So Know Where You're Most at Risk
- LHSFNA Executive Director Named to Cancer Center Advisory Board
FDA Caps Acetaminophen Dosage in Prescription Medications
If you have ever taken a prescription pain medication, chances are it contained acetaminophen, high doses of which have been linked to liver damage. In response, the Food and Drug Administration (FDA) is recommending that health care professionals refrain from prescribing drugs that contain more than 325 milligrams (mg) of acetaminophen.
The agency also says it will withdraw approval for prescription drugs that contain more than the recommended dose.
Acetaminophen is a pain reliever and fever reducer and is the most commonly used drug in the United States and Canada. Available by itself in prescription and non-prescription strength, acetaminophen is also an active ingredient in many prescription opioid pain relievers including Vicodin (hydrocodone), Ultracet (tramadol) and Percocet (oxycodone). Hundreds of over-the-counter (OTC) pain, cold and allergy medications also contain acetaminophen. It is often listed on medication labels as APAP.
Because it has few side effects and is used in so many prescription and OTC medications, it is very easy to overdose on acetaminophen. For example, someone who has been prescribed Vicodin to help them recover from minor dental surgery might not realize that if they are also taking an OTC cold medication like Nyquil, they are overdosing on acetaminophen. Acetaminophen overdoses are responsible for 56,000 emergency room visits, 26,000 hospitalizations and more than 450 deaths every year. They are the leading cause of acute liver failure, a risk even more likely with alcohol consumption. Anyone who drinks three or more alcoholic beverages a day should never take a medication that contains acetaminophen. And, unless directed by a physician, no one should take medication containing acetaminophen for longer than 10 days.
Since the FDA recommendation applies only to prescription drugs, OTC medications that contain acetaminophen in doses higher than 325 mg will, for the time being, remain on the market. Each tablet of Extra Strength Tylenol, for example, contains 500 mg of acetaminophen and some generic brands contain as much as 650 mg. The agency says it will address these medications at a later date.
Whether it is prescription strength or OTC, before taking a medication that contains acetaminophen, or any medication, always read the label:
- Identify the active ingredient
- Do not take more than the recommended dose
- Do not take more than one product containing the same active ingredient
- Talk to your pharmacist or health care provider if you are unsure
[Janet Lubman Rathner]